Alert archive / Louisiana / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Shreveport, LA

May 7, 2003Claiborne Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at May 7, 2003, 4:33 AM CDT for Claiborne Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 4:33 AM CDT (09:33 UTC)
Expired
May 7, 2003, 7:30 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Claiborne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 070938
FFWSHV
LAC027-071230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
433 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAIBORNE PARISH IN NORTHWEST LOUISIANA

* UNTIL 730 AM CDT

* AT 433 AM CDT...SPOTTERS REPORTED FLOODING ON HIGHWAY 79 IN        
  HAYNESVILLE...WITH LAW ENFORCEMENT OFFICIALS CLOSING OFF A PORTION 
  OF THE HIGHWAY 79 IN HAYNESVILLE DUE TO HIGH WATER.  NATIONAL      
  WEATHER SERVICE DOPPLER RADAR IN SHREVEPORT ALSO INDICATED A       
  LARGE AREA OF STRONG THUNDERSTORMS PRODUCING HOURLY RAINFALL RATES 
  IN EXCESS OF TWO INCHES PER HOUR...OVER AREAS THAT HAVE ALREADY    
  RECEIVED UPWARDS TO TWO INCHES OF RAIN IN JUST LAST COUPLE OF HOURS.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE ACROSS...  
  MUCH OF CLAIBORNE PARISH THROUGH AT 600 AM CDT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  CLAIBORNE PARISH IN NORTHWEST LOUISIANA
UNTIL 730 AM CDT.

LAT...LON 3300 9322 3261 9316 3279 9275 3302 9286

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:20 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 7, 2:20 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 AM CDT WED MAY 7 2003

UPDATING THE TORNADO WATCH SCENARIO. LOWERED POPS FROM 30 TO 20 FOR
FAR NW GROUP. RAISED POPS FOR MLU GROUP TO AN EARLY MORNING LIKELY.
17

PREVIOUS DISCUSSION...

THE MOST DIFFICULT PART OF FORECAST IS HAPPENING RIGHT NOW AS MCS
WITH TORNADIC CELL AT ITS HEART IS RUMBLING EASTWARD NORTH OF I 20
CORRIDOR. RAIN AREA INCREASING IN COVERAGE AROUND I 30 AND
NORTHWARD...THUS POPS FOR EARLY TODAY WILL BE A LITTLE UNCERTAIN.
WILL ADJUST AT LAST MINUTE. THE CLUSTER OF STORMS SHOULD CONTINUE
EASTWARD...MAYBE BUILDING SOUTH OF I 20 OVER NORTHCENTRAL LA...BUT
BY MIDDAY MOST OF AREA SHOULD BE LOOKING OKAY. LOW TO NO POPS WILL
BE THE RULE THE NEXT FEW DAYS AS STORM TRACK SHIFTS TO OUR NW AND N.
FRONT WILL MOVE INTO AREA SUNDAY AND PROVIDE NEXT AREA WIDE CHANCE
OF RAIN THEN. STILL EXPECTING FRONT TO MOVE ALMOST THROUGH THE
ENTIRE AREA...ENDING PRECIP AGAIN FOR A TIME ALTHOUGH IT MAY STILL
LINGER OVER EXTREME SOUTHERN TIER OF ZONES SUNDAY NIGHT INTO EARLY
TUESDAY. 17

PRELIMS...

SHV 88/72/90/72/90 3000
MLU 88/72/90/72/90 3000
TXK 87/72/90/72/90 3002
TYR 89/73/90/72/90 2000
LFK 90/73/90/73/90 2000

.SHV...NONE.
Hazardous weather outlook, May 6, 12:00 PM CDT, 16 hours 33 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE WEATHER...ACROSS SOUTHWEST
ARKANSAS...EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA.  THERE IS A
SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF THE AREA...
INCLUDING THE INTERSTATE 20 CORRIDOR.

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A VERY MOIST AND
UNSTABLE AIR MASS TO LIKELY PRODUCE SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL. ALSO...VERTICAL WIND PROFILES SUGGEST THE
POTENTIAL FOR TORNADOES...SOME POSSIBLY SIGNIFICANT AND LONG
LIVED...THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE MODERATE
RISK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 7, 2:49 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
249 AM CDT WED MAY 7 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    PERRYVILLE                TX   WIND DAMAGE
05/06/03   WOOD                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

1145 PM    15 NE MINEOLA             TX   TORNADO
05/06/03   WOOD                           POSSIBLE TORNADO DAMAGE.
                                          HOUSE DESTROYED. NUMEROUS
                                          TREES DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1205 AM    4 W ROSEWOOD              TX   1.75 INCH HAIL
05/07/03   UPSHUR                         REPORTED BY LAW
                                          ENFORCEMENT.

1235 AM    3 N GILMER                TX   TORNADO
05/07/03   UPSHUR                         POSSIBLE TORNADO DAMAGE.
                                          NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          SPOTTERS.

1235 AM    ORE CITY                  TX   1.00 INCH HAIL
05/07/03   UPSHUR                         REPORTED BY SPOTTERS.

1235 AM    ORE CITY                  TX   TORNADO
05/07/03   UPSHUR                         POSSIBLE TORNADO DAMAGE.
                                          TREES DOWN. REPORTED BY
                                          BROADCAST MEDIA.

0110 AM    3 E TOLLETTE              AR   .88 INCH HAIL
05/07/03   HOWARD                         REPORTED BY EMERGENCY
                                          MANAGER.

20
Local storm report, May 7, 3:02 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
302 AM CDT WED MAY 7 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    4 W JEFFERSON             TX   1.25 INCH HAIL
05/07/03   MARION                         REPORTED BY LAW
                                          ENFORCEMENT.

0115 AM    4 W JEFFERSON             TX   TORNADO
05/07/03   MARION                         POSSIBLE TORNADO DAMAGE.
                                          NUMEROUS TREES
                                          DOWN...INCLUDING ONE TREE
                                          THROUGH A HOUSE. REPORTED
                                          BY LAW ENFORCEMENT.

0130 AM    JEFFERSON                 TX   2.75 INCH HAIL
05/07/03   MARION                         BASEBALL SIZE HAIL
                                          SHATTERED WINDOWS IN
                                          VEHICLES. REPORTED BY
                                          BROADCAST MEDIA.

20
Local storm report, May 7, 3:15 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
315 AM CDT WED MAY 7 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 AM    OIL CITY                  LA   1.75 INCH HAIL
05/07/03   CADDO                          REPORTED BY BROADCAST
                                          MEDIA.

20
Local storm report, May 7, 4:10 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
410 AM CDT WED MAY 7 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 AM    3 S SHONGALOO             LA   .75 INCH HAIL
05/07/03   WEBSTER                        REPORTED BY SPOTTER.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:03 AM CDTSevere Thunderstorm WarningSHVCaddo57 min
May 7, 2:16 AM CDTTornado WarningSHVCaddo59 min
May 7, 2:35 AM CDTSevere Thunderstorm WarningSHVBossier55 min
May 7, 2:44 AM CDTTornado WarningSHVBossier61 min
May 7, 3:21 AM CDTSevere Thunderstorm WarningSHVWebster54 min
May 7, 3:52 AM CDTSevere Thunderstorm WarningSHVClaiborne53 min
May 7, 4:57 AM CDTSevere Thunderstorm WarningSHVLincoln63 min
May 7, 5:11 AM CDTSevere Thunderstorm WarningSHVUnion64 min
May 7, 5:44 AM CDTSevere Thunderstorm WarningSHVOuachita61 min

Nearby

Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.